Those of us with family members in a nursing home put our trust in the staff there to make sure that they are given the proper dosage of needed medications. Both underdosing and overdosing of many medications can be harmful and even fatal.
About one in six people in nursing homes take a drug called warfarin, commonly sold under the brand name Coumadin. It's a blood thinner that is used to prevent blood clots. However, research has found that from 2011 to 2014, a minimum of 165 residents of nursing homes had to be hospitalized or died from being given the wrong doses of the drug. In some cases, residents receive the drug without a prescription or don't receive it when they are supposed to. It's believed that thousands more dosing issues occurred that weren't investigated.
Both overdosing and underdosing of warfarin can be extremely dangerous. People who don't get enough can develop blood clots, while those who receive too much can experience uncontrolled bleeding. In 2014, the Department of Health and Human Services said that blood thinners are among the medications most likely to cause "adverse drug events." One doctor noted, "to not put people on blood thinners is a huge risk and in many cases malpractice."
The Centers for Medicare & Medicaid Services says that it's working to improve its inspectors' ability to identify these events and to help nursing homes prevent them in the first place. A study by ProPublica found that there is not enough review of the monitoring and administration of the drugs in nursing homes by the Centers for Medicare & Medicaid Services. The CMS can fine and cite nursing homes for improper dispensing of medications.
If you believe that a loved one has been harmed or lost his or her life due to negligence or error in the dispensing of medications, you should determine what your legal options are. In addition to seeking needed compensation for damages, you could be helping to save others from harm.
Source: McKnight's Long-Term Care News, "Coumadin, warfarin errors put residents at risk," Emily Mongan, July 13, 2015